Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 58, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 4, 2019, 10:01 AM EST for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Feb 4, 2019, 5:30 PM EST. It was in force for 15 days.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2019, 10:01 AM EST (15:01 UTC)
- In effect from
- Feb 4, 2019, 5:30 PM EST
- Expired
- Feb 19, 2019, 1:18 PM EST
- In force
- 15 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Montezuma (MTZI3).
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 24 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 4, 9:59 AM EST, 2 minutes earlier.
Area forecast discussion, Feb 4, 9:59 AM EST, 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 959 AM EST Mon Feb 4 2019 .UPDATE... The NEAR TERM and AVIATION Sections have been updated below. && .SYNOPSIS... Issued at 358 AM EST Mon Feb 4 2019 Rain will develop today as a cold front sweeps across the area. Briefly cooler temperatures will build in late tonight into Tuesday as the front stalls to the south over the Tennessee and lower Ohio Valleys. The front will return north into the region Tuesday night...setting the stage for a prolonged period of unsettled and wet weather that will last into late week as multiple waves track along the boundary. Flooding and heavy rainfall will become a concern late Wednesday into late week. Dry and cooler weather returns for the first part of the weekend...but more unsettled weather appears on the horizon by late weekend into early next week. && .NEAR TERM /Rest of Today/... Issued at 953 AM EST Mon Feb 4 2019 Update... Lowered today's highs by a degree to match current trends, otherwise no other changes. Updated grids have been sent. Previous Discussion... Skies were partly cloudy with a mild early morning ongoing by early February standards. 08Z temperatures were generally in the 40s courtesy of southerly flow and warm advection. Model consensus continues to slow the arrival of the system that will bring rain to the region later today. The upper wave remains in the northern Plains early this morning and will track into the northern Great Lakes by late day. At the surface...two pronged low pressure system with a cold front extending from the upper Midwest into the central Plains. The main low will lift into the Great Lakes by this afternoon with the front moving into central Indiana late afternoon and evening. Should see a few showers slowly expand into the forecast area from the west later this morning as a weakening low level jet expands into the region and increases isentropic lift. Rainfall coverage will expand into the afternoon as an axis of deeper moisture advects into the region. There may be a brief lull in coverage late day before additional rain accompanies the frontal passage into the evening. Despite the presence of deeper moisture...stronger forcing aloft will remain to the northwest of the region and will limit overall precipitation amounts. Expect much of the area sees a quarter inch of rain and more likely less. Likely to see breezy conditions develop later today with the low level jet over the region. Temps...one more warm day expected before cooler temperatures return for tonight and Tuesday. Considering what occurred on Sunday and despite the threat for rain...leaned much closer to the warmer MAVMOS and in some spots went even warmer than that. Potential once again for temperatures to top 60 degrees over southern counties. && .SHORT TERM /Tonight through Wednesday Night/... Issued at 358 AM EST Mon Feb 4 2019 Forecast challenges focus on an increasingly active weather pattern developing Tuesday night and continuing through the remainder of the short term. The aforementioned cold front will progress through the rest of the forecast area this evening with rain ending shortly after midnight in southeastern counties as the front clears the region. Even as high pressure builds in from the north overnight...soundings suggest low clouds will be stubborn to depart with a sharp but shallow inversion developing and the front stalling just to the south over the Tennessee and lower Ohio Valleys. Amplified upper flow regime developing through the remainder of the forecast period as a strong upper low tracks down the Pacific coast and into the Intermountain West by Wednesday. With ridging flexing in the Gulf of Mexico by Wednesday and Thursday...a moist southwest flow will develop into the region by late Tuesday and become only more pronounced through early Thursday. The stalled frontal boundary to the south will lift back north into the region Wednesday and Thursday in response to the height rises aloft over the Gulf. With the upper level flow transporting Pacific moisture into the region and the front over the area with an increasing surge of Gulf moisture...growing concern developing on a prolonged potential for rain from Tuesday evening through the end of the period early Thursday and beyond. Additional factors aligning that support a classic setup for heavy rainfall in the Ohio Valley as well and will be discussed below. Model soundings Tuesday remain strongly suggestive of the potential for low clouds to persist in abundance over the forecast area with perhaps just brief scattering of the deck over the northern half of the forecast area. As the front begins to lift back towards the region Tuesday afternoon...appears to be enough lingering moisture with subtle isentropic lift to support a few light showers over the southwest half of the forecast area before more widespread precipitation arrives Tuesday evening in advance of a surface wave set to move into the region along the boundary. Model consensus continues to trend warmer with low level temperature profiles Tuesday night with increasing confidence that rain will be the primary precipitation type...even across far northern counties where surface temperatures will initially be closer to the freezing level. If any freezing rain occurs near precip onset Tuesday evening in the north...it should be localized and extremely brief before increasing warm advection takes over. Rain becomes widespread overnight Tuesday into Wednesday morning as the surface wave tracks through the region. The front will shift back south during the day Wednesday which should lead to a lull in rainfall coverage and intensity until later in the day when more widespread rainfall returns ahead of a stronger surface wave lifting out of the Ozarks. A stronger low level jet will accompany this second wave and will transport not only deeper moisture into the Ohio Valley Wednesday night...but also an impressive surge of higher precipitable water levels that will peak at or above the climo max for early February. The Pacific/Gulf moisture fetch combined with increasing lift and the potential for a deformation axis to align near or just north of the boundary Wednesday night and Thursday morning supports a narrow band of locally heavy rainfall developing. At this point...that appears most likely to be near or just north of the Ohio River into Thursday with the potential for highest impacts locally over far southern counties. There could also be a convective component with hints of appreciable levels of elevated instability that would support embedded thunder. Confidence levels not high enough yet to consider thunder inclusion but it will be something to monitor going forward. The potential for more widespread flooding concerns by mid to late week is growing. Will highlight specific concerns in the hydrology section below. Temps...temperatures will continue on a roller coaster ride through the short term as colder weather late tonight will be replaced by milder temperatures yet again by midweek with the front lifting back north into the area. A lot of variability exists amongst guidance at this point highlighting the challenges with temperatures in an active pattern where frontal location will be key. Low level thermals at this point come in generally in between the warmer MAV and the cooler MET throughout the short term. && .LONG TERM /Thursday through Sunday/... Issued at 226 AM EST Mon Feb 4 2019 Ensembles indicate mean upper ridging over the local area will flatten out temporarily later this week, as a significant short wave trough moves through the Great Lakes around Friday. Indications are that the western trough eastern ridge pattern will reestablish itself by the weekend. Will keep PoPs going for Thursday and Thursday night, as the Great Lakes trough moves through. Progged precipitable waters still look very high for this time of year, so heavy rainfall amounts on Thursday are possible. Some minor snow accumulations are possible at the tail end of the event Thursday night in the cold advection zone behind the surface system. Ensembles indicates the next system that may affect the area will arrive on Sunday. Appears thicknesses may be low enough for a mixed precipitation threat by that time. Will go with chance PoPs for rain or snow next Sunday. && .AVIATION /Discussion for the 04/15Z TAF Update/... Issued at 953 AM EST Mon Feb 4 2019 Update... No changes. Previous Discussion... Short term model guidance suggests organized lift from approaching frontal system will begin moving over the western terminals starting around 041600Z-041700Z, so expecting shower activity to increase from the west after that time. Brief, localized IFR visibility restrictions possible in the heavier showers. Otherwise, MVFR ceilings 015-030 currently expanding into southwest Illinois will spread over the terminals after sunrise. Continued warm and moist advection may allow for ceilings to fall into the IFR category by the mid to late afternoon hours. Marginal low level wind shear threat should continue into the mid to late morning hours, as wind profilers and short term model data suggests winds around 35 kts near an inversion top 010-012. Surface winds 180-200 degrees increasing to 9-13 kts by mid to late morning today. Occasional surface gusts 18-22 kts possible as well. Wind shifts to the northwest expected at KLAF/KHUF around sunset as a cold front moves into the area. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM EST this evening for INZ029. && SYNOPSIS...Ryan NEAR TERM...Ryan/TDUD SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/TDUD
Hazardous weather outlook, Feb 4, 7:35 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 735 AM EST Mon Feb 4 2019 INZ021-028-030-031-035>049-051>057-060>065-067>072-051245- Carroll-Warren-Clinton-Howard-Fountain-Montgomery-Boone-Tipton- Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks- Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 735 AM EST Mon Feb 4 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: No hazardous weather is expected at this time. Discussion: A cold front will track across the region late this afternoon and evening. Rain will expand in from the west later this morning...continuing into the evening before ending. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Much warmer temperatures again today and Wednesday along with growing confidence in a prolonged period of rainfall Tuesday night through early Friday could produce flooding and cause ice jams on area creeks and rivers. Some of the rain may be locally heavy as well...especially late Wednesday through Thursday. Precipitation may end as a brief period of light snow early Friday. Another storm system will likely impact the region by late weekend with a mixture of rain and snow. Discussion: The cold front that will track through the area later today will stall over the Tennessee and lower Ohio Valleys Tuesday before returning north into the region through early Friday. As multiple disturbances track along the front...a prolonged period of rain...locally heavy at times...will impact central indiana Tuesday night through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ029-051245- Tippecanoe- Including the cities of Lafayette and West Lafayette 735 AM EST Mon Feb 4 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: An ice jam on Wildcat Creek near Lafayette may cause flooding near the stream. Rain will develop later this morning and continue into the evening. Hazards: Flooding along Wildcat Creek near Lafayette due to an ice jam. Timing: Flooding possible along Wildcat Creek near Lafayette through tonight. Rain expected to develop by mid morning and continue into the evening before ending. Discussion: A cold front will track across the region late this afternoon and evening. Rain will expand in from the west later this morning...continuing into the evening before ending. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Much warmer temperatures again today and Wednesday along with growing confidence in a prolonged period of rainfall Tuesday night through early Friday could produce flooding and cause additional ice jams on area creeks and rivers. Some of the rain may be locally heavy as well...especially late Wednesday through Thursday. Precipitation may end as a brief period of light snow early Friday. Another storm system will likely impact the region by late weekend with a mixture of rain and snow. Discussion: The cold front that will track through the area later today will stall over the Tennessee and lower Ohio Valleys Tuesday before returning north into the region through early Friday. As multiple disturbances track along the front...a prolonged period of rain...locally heavy at times...will impact central indiana Tuesday night through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 10:01 AM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 14 days |
| Feb 4, 10:01 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 14 days |
| Feb 4, 10:01 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 11 days |
Nearby
River Flood Warnings in Indiana, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.